Percocet is a strong pain-relieving medication that contains acetaminophen and the highly addictive opioid, oxycodone. Can you overdose on Percocet? Yes, misuse of this drug can result in an overdose. Prescriptions containing opioids like Percocet, when taken for prolonged periods of time, put a person at an increased risk for dependence, addiction, and overdose. Also, an acetaminophen overdose can result in death.
The number of Percocet overdoses in America can be attributed to doctors over-prescribing opioids containing prescription painkillers. According to a study by the Substance Abuse and Mental Health Services Administration (SAMHSA) published by the National Institute on Drug Abuse (NIH), in 2016, over 11 million Americans misused prescription opioids and 2.1 million Americans had an opioid use disorder due to prescription opioids or heroin. Since 2000, over 300,000 Americans have died from an opioid overdose and just in 2016 alone, over 64,000 people died from drug overdoses.
How many Percocets to overdose? A person can easily overdose on Percocet by taking more than their doctor prescribes. Also, make sure to only swallow the pill whole to avoid a lethal dose of Percocet. The amount of Percocets it takes to overdose depends on a variety of factors. However, the Centers for Disease Control and Prevention stated that the higher the dosage, the greater the risk. Specifically, taking anything above 33 mg or about 2 tablets of 15 mg of oxycodone doubles a person’s risk for overdoing.
Signs and Symptoms
Percocet overdose symptoms include respiratory depression, stupor, coma, muscle pains, cold and clammy skin, dilated pupils, cardiac arrest, and death. Further symptoms of a Percocet overdose include nausea, vomiting, strokes, stupor, limp or weak muscles, constipation, weak pulse, low blood pressure, drowsiness, seizures, slow breathing that requires additional effort, no breathing, shallow breathing, bluish-colored lips and fingernails, and the development of muscle damage while unresponsive.
There are certain signs that a person is overdosing on acetaminophen which is one of the main ingredients in Percocet. These symptoms include loss of appetite, nausea, vomiting, stomach pain, sweating, confusion, and weakness. More advanced symptoms of an overdose include pain in the upper stomach, dark urine, and yellowing of the skin and eyes. Talk to a Intake Coordinator
Take The First Step Towards Recovery
Talk to a Intake Coordinator
There are various risk factors that enhance a person’s chances of overdosing. One of these risk factors is using opioid medications for prolonged management of chronic pain. Also, a person using the medication for recreational reasons to get high and taking the medication too frequently can increase a person’s chances of experiencing an overdose.
Other risks include being over 65 years old, having certain medical conditions like sleep apnea or liver failure, receiving a rotating opioid medication regime, and being discharged from an emergency medical care following an opioid poisoning. Further, having a history of substance abuse, using multiple substances at once, having dependence on the medication, or using the prescription for non-medical purposes.
Additionally, completing a mandatory opioid detox, being abstinent from Percocet for a prolonged period of time, recently being released from incarceration, and being a past abuser of opioids all increase a person’s chances for experiencing an overdose. This is because when a person expels opioids from their system or is absent from taking the drug for a long period of time they lose their tolerance. When a person loses their tolerance and attempts to take opioids again they can experience severe adverse effects including overdose. It doesn’t matter if they took that amount in the past and had no problems.
What to Do in the Case of a Percocet Overdose
If you believe that you or someone you love is overdosing on Percocet, call 911 right away because an overdose on Percocet can be fatal. This is the best way to get life-supporting help.
A medication known as naloxone is available without a prescription in most states and is FDA approved to reverse the symptoms of an opioid-related overdose. Also, try to keep your loved one awake and breathing. Lay your loved one on their side to prevent choking if they vomit, and stay with them till emergency workers arrive. Your local poison control center can also be helpful in giving you instructions on what to do.
Preventing Percocet Overdose
There are many strategies that can be taken to prevent overdose deaths. SAMHSA mentions 5 strategies that can be taken to reduce a person’s chances of experiencing an overdose death.
First, family members and people who are at high risk for overdosing, need to learn how to prevent and manage an opioid overdose. One way to prevent overdose on Percocet is to make sure that your loved one is taking their pills exactly as prescribed by their doctor. Also, make sure to dispose of any unused medicine properly and store medications safely like in a medicine lockbox, where children and pets can’t reach.
Second, ensure that you or your loved one who is misusing the Percocet or addicted to it has access to a treatment facility. Finding a treatment center can greatly reduce the risk of overdose and help people who survive an overdose live a healthier life.
Third, make sure you have access to naloxone. Naloxone is approved by the Food and Drug Administration (FDA) to be used to prevent opioid overdose deaths. Naloxone blocks opioid receptors in the brain from receiving opioids. This medication reverses respiratory depression which is one of the leading causes of opioid overdose deaths.
Fourth, if your loved one is experiencing an opioid overdose in public, encourage the public to call 911. People who are experiencing an opioid overdose need immediate medical attention and it can be helpful to have someone else call 911 while you attend to the overdosing loved one.
Fifth, talk to your doctor about using the Prescription Drug Monitoring Programs (PDMPs). These programs are used to address the misuse and abuse of prescription opioids and prevent overdose and death. Doctors can check their state’s PDMP to see if their patient is filling their prescriptions or getting prescriptions for the same type of drug from other doctors. In addition to this, talk with your doctor about being prescribed a medication for pain relief that does not contain opioids. There are plenty of medications that are available for the treatment of pain that are not addictive such as acetaminophen.
If you or someone you love is suffering from a Percocet addiction and you fear an overdose, finding a high-quality rehab can help. A rehab clinic can greatly reduce you or your loved one’s chances of experiencing a potentially fatal overdose. They provide medically assisted treatment, as well as counseling and other supportive services.
Medical and mental health professionals at a rehab clinic are well equipped to ensure that you or a loved one receive the best treatment to help you overcome your addiction. Doctors are trained to provide care with medications such as buprenorphine and naltrexone. These medications work to ease withdrawal symptoms and prevent relapse. Mental health professionals are trained to provide behavioral therapy in the form of various counseling and group therapy sessions. Behavioral therapy works by altering a person’s maladaptive thoughts towards drug use and can teach a person various coping skills to help them overcome stressful situations that might lead to engaging in drug use.
- Addiction Treatment Options. Sunshine Behavioral Health.
- Calculating the total daily dose of opioids for safer dosage. Centers for Disease Control and Prevention.
- Federal Efforts to Combat the Opioid Crisis: A Status Update on CARA and Other Initiatives. National Institute on Drug Abuse.
- Hydrocodone/ oxycodone overdose. Medline Plus.
- Opioid overdose. Medline Plus.
- Opioid Overdose Toolkit: Facts for Community Members. SAMHSA.
- Percocet. Drugs.com
- Percocet. Food and Drug Administration.
- The Other Opioid Epidemic. ASH Clinical News.
Sunshine Behavioral Health strives to help people who are facing substance abuse, addiction, mental health disorders, or a combination of these conditions. It does this by providing compassionate care and evidence-based content that addresses health, treatment, and recovery.
Licensed medical professionals review material we publish on our site. The material is not a substitute for qualified medical diagnoses, treatment, or advice. It should not be used to replace the suggestions of your personal physician or other health care professionals.
Talk with one of our Treatment Specialists!
Call 24/7: 949-276-2886